Hypoglycaemia caused by hydrochlorquine

Hi has anyone suffered from a severe drop in sugar levels while taking hydrochloroquine? My doc has upped my dosage as I am still getting pain, but over the past few weeks I have nearly passed out due to I think my sugar levels have dropped. Shaking, cold sweats, feeling sick and feel like I am going to pass out. I read up on it and the medication can cause your sugar levels to drop. I now carry dextrose tablets with me just in case it happens again but was wondering if anyone else has had this. My rheumatologist thinks I have psoriatic arthritis. I don't have psoriasis all over my body its just on my fingers. when I have a flare the skin around my nails blister and flake. We have psoriasis in the family. He is also checking my thyroid. The only other thing I have noticed is my skin has become very sensitive after a shower/bath. I don't have it too hot, haven't changed the shower gel etc so it cant be that. When I get out of the shower/bath it feels like my skin is on fire and itches like mad especially on my legs.

Any advice would be great

7 Replies

oldestnewest
  • Try eating little and often that may help I find if I go to long without food I have similar effects g

  • I never knew that hydroxychloroquine could have this side effect - it might explain feeling a bit 'woozy' if I don't eat regularly but I hadn't given it much thought.

    I have developed patches of eczema/psoriasis since I've been taking the HCQ. I have a patch on my lower back and a really irritating patch on my scalp. The GP gave me a steroid cream and a scalp treatment to deal with them which keeps it at bay and didn't seem to be concerned about it at all. I have to make sure that I use sensitive products on my skin and also to keep it well moisturised as otherwise I find I get problems with redness and itching, especially on my shins. I use various products but find coconut oil very good and soothing and I can use it on my hair/head as well and it gives the ahir a good condition at the same time.

  • I too have had this happen! I never thought it was the hydroxychloroquine!! I didn't even see that on the side effects. I always eat before I take the med but at any given moment I can get light headed an nauseous an really dizzy.. So it's not just you!

  • At least I am not the only one. I googled it and it came up with the side effects and this was one of them. i had not seen it either until last night. Bought some dextrose tablets and will keep them with me at all times now. I always eat little and often but also have low blood pressure so can go a bit light headed anyway but this was different.

    Thank you for your reply's 😊

    Hope you all have a nice wkend

  • My blood pressure runs low too like really low every time I go to the dr they check it 3 or 4 times an keep asking if I'm ok or if I feel like I'm going to pass out! Maybe all of that together makes it worse!

  • Interesting. Perhaps this is the reason why I wake up at times in the wee morning hours feeling extremely hungry and simply "off" and have to nibble a few crackers with sips of water so that I can right things enough to fall back to sleep. I never connected the two (I just assumed it was thyroid-related). Doesn't happen all the time but often enough for me to jot "am hunger" in my daily notes (the only way I can keep track of symptoms, meds, supplements, things that work, things that don't, etc.).

    Thank you for shedding light on this!

  • Hi milkwoman just read about you waking up in the early hours feeling hungry and offish.Since changing from plaquenil to quinoric and then to zentiva I have been having the same.dizzy,nausea and not right in a morning and waking at night ,not unusual as always do that,feeling really hungry as though I haven't eaten for ages and got that light headed funny feeling.Thought it was thyroid but not changed levels or meds in ages in fact only change is the zentiva hydroxy.Will have to ask rheumy at next appt but thanks for saying you having similar as thought it was just me.

You may also like...